Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

People that frequently use some form of pain medication to handle minor aches need to be aware of a recent medical finding that links ibuprofen with hearing loss. Even if you are a person that always wears their earplugs at work and when doing yard maintenance, you can still find that your hearing is diminishing as a result of this medication. We will look at causes and the options you have in avoiding this drug.

Conclusive Findings

Sixty thousand women were used for the study that showed the link between people with hearing loss and those who used ibuprofen. The study took place over fourteen years and concluded that of the original group of women, a fourth of them had hearing loss at higher than normal rates by the end of the study. The study lasted fourteen years, and can be viewed in its entirely in the American Journal of Advanced Epidemiology.

Causes

Generally, there are two different ways that a person can suffer from hearing loss as a result of the medication. The first is through physical damage that is caused by the medication choking off the blood flow to the inner ear for short periods of time, over the course of years. This damage builds up, and then, suddenly, you will notice that your ability to hear is diminished. The second way that people can suffer from hearing loss is by ototoxicity, otherwise known as a poisoning of the inner ear. The chemicals from the medicine adversely affect binding sites within the cochlea, and this does not allow for hearing to take place in key areas of the ear. The results are chronic hearing problems that can only be solved through medical intervention and a cessation of the medicine that caused the initial distress.

More Research

There is ongoing research that is looking into the role that people’s health plays in their hearing. For example, the same people that did the aforementioned study took another group of 150,000 people and are looking at how the hormones and diet choices that these women make can impact their hearing health.

What to Do

The most important message that should be taken away from this article is that nobody is advocating that a person simply deals with all of the pain that they feel throughout the day. You should consult a physician and see if you can make a more educated choice about your pain medication. After all, there are other pain medicines and anti-inflammatory medicines that you can take that will not have the same impact on your hearing as ibuprofen. Look into alternatives and discuss the benefits and potential drawbacks with your doctor to make an educated choice.

Call Now
Find Location